Oklahoma, 2023

Hail in Oklahoma, April 10, 2023

April 10, 2023 · NWS OUN · 28 events in 10 counties and zones

Similar to the previous day (9th), northwesterly flow aloft was present across the Southern Plains. A slightly stronger shortwave trough moved from north-to-south across Oklahoma through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Similar to the previous day (9th), northwesterly flow aloft was present across the Southern Plains. A slightly stronger shortwave trough moved from north-to-south across Oklahoma through the day. A boundary layer characterized by high instability and steep lapse rates lead to multiple storms capable of producing large hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 2:43 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 10, 2:43 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
343 PM CDT Mon Apr 10 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 315 PM CDT Mon Apr 10 2023

Currently, scattered cumulus is developing and increasing across
Oklahoma and western north Texas as the atmosphere continues to
destabilize during the afternoon. A surface trough is currently
positions through north central Oklahoma through western Oklahoma,
where along the boundary the highest convective development is
ongoing. While vertical development has struggled to mature due to a
lack of instability and lift so far, conditions will improve for
convective development through the afternoon.

With the upper level ridge strengthening over the western US, a
shortwave will develop in the upper level flow and move through the
region will provide additional support for storms developing the
afternoon and evening. With sufficient instability (Surface CAPE
1500-2000 J/kg), sufficient shear (0-6km shear > 30kts), moderate
anvil layer flow (~30kts), and an uncapped environment, large hail
will be a concern with any storms that develop. In addition, strong
to damaging winds will also be possible with some potential for
inverted-v soundings. Activity will decrease with the loss of
daytime heating.

Storms will exit the region from north to south as the upper level
cyclone begins shifting to the southeast. Precipitation will end
around midnight, and result in a dry overnight and Tuesday. Skies
will clear and southerly winds will continue Tuesday.

Zwink

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 343 PM CDT Mon Apr 10 2023

The upper level ridge over the western US will continue to expand
and stretch over the central Plains through mid-week. With the ridge
to the west and the closed off upper level cyclone drifting to
the southeast, conditions will remain fairly calm through the
region, with a gradual increase in temperatures, dry conditions,
and southerly winds.

An upper level trough will begin to move into the western CONUS
Wednesday into Thursday, and a more progressive upper level flow
will develop. The upper level ridge will move eastward out of the
area and the trough will dig through the region Friday night into
Saturday, bringing the next best chance of precipitation.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Mon Apr 10 2023

Showers and thunderstorms will likely develop this afternoon and
continue through this evening across northern, central, and
southwestern OK. Confidence is currently high enough to include
tempo groups for TSRA for all but WWR and SPS. The storms should
subside shortly after sunset this evening. Some patchy fog can't
be ruled out for tomorrow morning but confidence isn't high enough
yet to mention in the 18Z TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  73  49  75 /  60   0   0   0
Hobart OK         48  76  48  78 /  20   0   0   0
Wichita Falls TX  52  75  48  77 /  10   0   0   0
Gage OK           46  79  49  82 /   0   0   0   0
Ponca City OK     49  76  49  79 /  30   0   0   0
Durant OK         51  74  49  75 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Apr 10, 11:31 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1231 PM CDT Mon Apr 10 2023

OKZ004>048-050>052-TXZ083>090-111745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1231 PM CDT Mon Apr 10 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Scattered thunderstorms are expected to develop this afternoon
and continue through this evening across portions of northern,
central, and southwestern Oklahoma. A few severe storms will be
possible. Hail up to the size of golf balls and wind gusts up to
70 mph will be the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Much warmer and windy conditions will create elevated to near
critical fire weather conditions across portions of western and
northwestern Oklahoma Wednesday through Saturday.

.Thunderstorms...
A storm system will bring a chance of thunderstorms to the area
Friday and Saturday. A few severe storms appear possible on
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 10, 1:53 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
253 PM CDT Mon Apr 10 2023

OKZ015-017-102030-
Dewey OK-Blaine OK-
253 PM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northwestern Blaine
and southeastern Dewey Counties through 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watonga, Canton, Longdale, Oakwood, Canton Lake, Eagle City, and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3587 9840 3581 9867 3581 9872 3610 9877
      3615 9856
TIME...MOT...LOC 1953Z 344DEG 16KT 3606 9864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, Apr 10, 2:29 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Mon Apr 10 2023

OKZ015>017-102115-
Dewey OK-Custer OK-Blaine OK-
329 PM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northeastern Custer,
southwestern Blaine and southeastern Dewey Counties through 415 PM
CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakwood, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomas, Oakwood, Eagle City, and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3596 9873 3595 9854 3564 9848 3567 9885
TIME...MOT...LOC 2028Z 004DEG 14KT 3592 9866

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Bunker
Special weather statement, Apr 10, 2:29 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Mon Apr 10 2023

OKZ014-016-021-022-102115-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
329 PM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northwestern
Washita, southeastern Roger Mills, southwestern Custer and
northeastern Beckham Counties through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Foss Reservoir, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Burns Flat, Hammon, Canute, and Foss Reservoir.

This includes Interstate 40 between mile markers 35 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3563 9941 3562 9919 3529 9917 3531 9950
TIME...MOT...LOC 2029Z 004DEG 14KT 3556 9932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bunker

The radar

The Vance AFB radar (KVNX), 128 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Custer

When
April 10, 3:02 PM CST
Where
Custer County, 3.75 mi S of Thomas
Measured
0.75 in hail
Reported by
Public
Coordinates
35.696, -98.740

MPing report.

Hail, Beckham

When
April 10, 3:05 PM CST
Where
Beckham County, 2.76 mi S of Elk City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.370, -99.420

Hail, Custer

When
April 10, 3:06 PM CST
Where
Custer County, 3.45 mi S of Thomas
Measured
1 in hail
Reported by
Public
Coordinates
35.700, -98.750

Hail, Beckham

When
April 10, 3:30 PM CST
Where
Beckham County, 5.68 mi NE of Carter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.270, -99.420

Hail, Blaine

When
April 10, 3:37 PM CST
Where
Blaine County, Watonga
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.850, -98.410

Hail, Blaine

When
April 10, 4:00 PM CST
Where
Blaine County, 0.69 mi N of Greenfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.740, -98.380

Hail, Kingfisher

When
April 10, 4:01 PM CST
Where
Kingfisher County, 4.47 mi NNW of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.040, -97.940

Hail, Noble

When
April 10, 4:29 PM CST
Where
Noble County, 0.93 mi S of Ceres
Measured
0.75 in hail
Reported by
Public
Coordinates
36.467, -97.283

MPing report.

Hail, Kingfisher

When
April 10, 4:30 PM CST
Where
Kingfisher County, 8.97 mi E of Dover
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.990, -97.750

Hail, Kingfisher

When
April 10, 4:33 PM CST
Where
Kingfisher County, 0.78 mi E of Kingfisher
Measured
1 in hail
Reported by
Public
Coordinates
35.861, -97.916

MPing report.

Hail, Kingfisher

When
April 10, 4:34 PM CST
Where
Kingfisher County, 0.69 mi N of Kingfisher
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.870, -97.930

Hail, Kingfisher

When
April 10, 4:34 PM CST
Where
Kingfisher County, 3.45 mi N of Kingfisher
Measured
1.75 in hail
Reported by
Public
Coordinates
35.910, -97.930

Hail, Greer

When
April 10, 4:36 PM CST
Where
Greer County, 1.7 mi W of Reed
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.900, -99.730

Hail, Kingfisher

When
April 10, 4:37 PM CST
Where
Kingfisher County, 0.45 mi W of Kingfisher
Measured
1.5 in hail
Reported by
Public
Coordinates
35.860, -97.938

MPing report.

Hail, Kingfisher

When
April 10, 4:38 PM CST
Where
Kingfisher County, 0.2 mi NW of Kingfisher
Measured
1 in hail
Reported by
Public
Coordinates
35.862, -97.933

MPing report.

Hail, Kingfisher

When
April 10, 4:40 PM CST
Where
Kingfisher County, 0.45 mi NNW of Kingfisher
Measured
1 in hail
Reported by
Public
Coordinates
35.866, -97.933

MPing report.

Hail, Kingfisher

When
April 10, 5:05 PM CST
Where
Kingfisher County, 0.56 mi E of Okarche
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.970

Hail, Kingfisher

When
April 10, 5:13 PM CST
Where
Kingfisher County, 2.07 mi N of Okarche
Measured
1.25 in hail
Reported by
Public
Coordinates
35.760, -97.980

Hail, Kingfisher

When
April 10, 5:23 PM CST
Where
Kingfisher County, Okarche
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Hail, Canadian

When
April 10, 5:31 PM CST
Where
Canadian County, 2.71 mi SSE of Okarche
Measured
1 in hail
Reported by
Public
Coordinates
35.695, -97.959

MPing report.

Hail, Canadian

When
April 10, 5:50 PM CST
Where
Canadian County, 5.01 mi SE of Calumet
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.540, -98.070

Hail, Canadian

When
April 10, 5:51 PM CST
Where
Canadian County, 4.5 mi W of El Reno
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.530, -98.040

Hail, Canadian

When
April 10, 5:56 PM CST
Where
Canadian County, 3.44 mi WNW of El Reno
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.540, -98.020

Hail, Kay

When
April 10, 6:50 PM CST
Where
Kay County, 2.76 mi W of Braman
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.920, -97.380

Hail, Oklahoma

When
April 10, 6:50 PM CST
Where
Oklahoma County, Nicoma Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.490, -97.320

Hail, Kay

When
April 10, 7:10 PM CST
Where
Kay County, 4.43 mi NW of Blackwell
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.850, -97.330

Hail, Kay

When
April 10, 7:25 PM CST
Where
Kay County, 0.55 mi E of Nardin
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.810, -97.440

Hail, Grant

When
April 10, 7:31 PM CST
Where
Grant County, 0.36 mi S of Deer Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
36.805, -97.521

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083575, 1083586, 1083587, 1083588, 1083589, 1083590, 1083591, 1083577, 1083592, 1083579, 1083593, 1083594, 1083595, 1083582, 1083580, 1083581, 1083596, 1083597, 1083598, 1083583, 1083599, 1083602, 1083603, 1083604, 1083605, 1083606, 1083607, 1083578.